CDC says no single brand is likely responsible for the outbreak of vaping lung disease

By | December 6, 2019

The New York State Department of Health shared photos of some of the products it found to contain vitamin E acetate, a key focus of the department’s investigation into potential causes of vaping-associated lung disease.

Source: New York State Department of Health

Dank Vapes was the most commonly used THC product among patients who developed a deadly vaping illness, though it’s “unlikely” that a single brand caused the national outbreak, the Centers for Disease Control and Prevention said in a report Friday.

The mysterious illness, called EVALI, has hospitalized 2,291 people across the country and killed 48 people since reports of it started emerging earlier this year. Health officials quickly linked the illness to vaping but were struggling to identify what exactly was making people sick.

Among 1,782 patients, 80% said they vaped THC, the psychoactive compound in marijuana, and 12% said they vaped CBD, another cannabis compound. While the CDC has narrowed its investigation into THC products, the agency noted that 13% of patients said they vaped only nicotine, the addictive chemical contained in e-cigarettes.

Dank Vapes, which the CDC classifies as counterfeit products “of unknown origin,” was the most commonly used product, with more than half of hospitalized patients saying they used it. TKO, Smart Cart and Rove were other popular brands among patients. However, which products patients used varied regionally.

“The nationwide diversity of THC-containing products reported by EVALI patients highlights that it is not likely a single brand … is responsible for the EVALI outbreak, and that regional differences in THC-containing products might be related to product sources,” the CDC said.

Vitamin E oil is emerging as a likely suspect, as federal and state researchers have found it in THC vaping products. The oil is mostly used in skin care and beauty products and is increasingly being used to dilute THC vaping liquids — with perhaps deadly consequences.

Still, the CDC says there could be other substances making people sick.

“Although it appears that vitamin E acetate is associated with EVALI, many substances and product sources are being investigated, and there might be more than one cause,” the agency said.

Health and Science